Iowa, 2007Tornadoes and Flash Flooding in Iowa, August 28, 2007
August 28, 2007 · NWS DMX · 24 events in 9 counties and zones
A seasonally strong cold front moved southeast into the state during the afternoon and evening hours of the 28th. There was a strong contrast across the front with highs in the low 90s south of the front with dew points in the low to mid 70s, and temperatures in the 60s and 70s north of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $415,000
- Crop damage
- $135,000
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A seasonally strong cold front moved southeast into the state during the afternoon and evening hours of the 28th. There was a strong contrast across the front with highs in the low 90s south of the front with dew points in the low to mid 70s, and temperatures in the 60s and 70s north of the front. The airmass was quite unstable with CAPE between 3000 and 4000 J/kg and lifted indices in the -6 to -8 C. range. There was sufficient shear in place and was in the 35 to 50 kt range. CAPE in the -10 to -30 C. layer of the atmosphere was 500 to 700 J/kg, however with freezing levels 15,000 to 15,500 feet hail was not realized in severe size at the ground level. The LCL was between 1000 and 1500 meters along the lead edge of the thunderstorms. As the front progressed southeast, a line of thunderstorms developed just ahead of the front. They developed quite rapidly as the cap was broken. The air was fairly dry in the lower levels leading to downdraft CAPE of 1000 to 1500 J/kg. In spite of the dry layer at low levels, precipitable water values were quite high, in the 1.5 to 1.7 inch range. Many of the storms remained below severe levels. An upper level vorticity max lifted northeast across eastern Nebraska into western Iowa during the late afternoon and evening hours. This intensified storms over eastern Nebraska, which moved into western Iowa. The storms became severe and produced high winds and several tornadoes from west central into central Iowa. The line took on a very evident bow echo as it moved through Crawford County, and that remained in tact as far east as Story County. Numerous reports of tree damage and power line damage were received, with winds of 60 to 70 MPH common. Winds were strong enough to partially blow over a utility pole near Jamaica in Guthrie County. A semitrailer truck was blown off off of County Road E-57 west of Kelly in Story County. Tornadoes touched down in Carroll and Greene Counties. They were short lived and were only on the ground for a short time in rural areas. One of them touched down in Carroll County north of Dedham, while a short time later a second touched down north of Coon Rapids downing utility poles. An aerial survey showed a very intermittent track, beginning about 3 miles north of Coon Rapids in Carroll County, continuing east for approximately 15 miles. It dissipated in Greene County just west of Cooper. Maximum path width was 50 yards. Crop damage and power poles were bent but no structures were significantly impacted. There was a two mile continuous swath of corn damage occurring about four miles west of Cooper with numerous meanders and turns. EF0 damage ended at approximately 1825 PM CST. Another tornado was on the ground for about 5 minutes in an intermittent track from southwest to south of Rippey. Minor roof damage was done and some windows were blown out by the tornado southwest of Rippey. Another tornado touched down in Guthrie County west of Bayard. An aerial survey showed a 3/4 mile long track that was embedded in the west to east outflow of the storm. A 50 yard wide track of damaged corn and a dozen trees downed at a farmstead were observed. A few shingles were blown off the house, but otherwise no other significant building damage was noted. The tornado was and EF0. Flash flooding was also a concern with flash flooding taking place in Calhoun and Wright Counties. Water was flowing over roads and into some basements. Heavy rainfall of 1 to 2 inches was common over already saturated ground. Nearly three and one half inches /3.42/ fell in a short time in the Rockwell City area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 28, 2:30 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 28, 2:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT TUE AUG 28 2007
.DISCUSSION...
CDFNT MAKING SLOW PROGRESS ACROSS THE STATE WITH CUR PSN FM NEAR
KMCW-ONAWA LINE. WL SEE AREAL COVERAGE OF TSRA INC OVR NGT WITH
SLOW PROGRESS SEWD IN AREA. CONT FFA TNGT WITH BEST CHC OVR THE NW
HLF OF THE STATE. LINGERING PCPN IN THE AM BUT AMOUNTS NOT ALL THAT
GREAT. TEMPS A GOOD 15 DEG COOLER WITH CLOUDS AND CAA. WX PRETTY
NIL AFT PSG OF THIS SYS. HIGH PRES RDG WL HOLD OVR THE CENTRAL U.S.
FOR THE END OF THE WK INTO THE WKND. TEMPS WILL COOL TO NEAR NORMAL
WITH GRADUAL WARMING THRU THE WKND.
&&
.AVIATION...28/18Z
SLOW MOVING COLD FRONT IN EXTREME NORTHWEST IOWA WITH ISOLATED
THUNDERSTORM DEVELOPMENT ALONG THE FRONT. MUCH OF THE DAY
CONDITIONS WILL REMAIN VFR EXCEPT IN FAR NORTHERN IOWA NEAR BOUNDARY
WHERE IFR CEILINGS AND VSBYS IN THUNDERSTORMS. FRONT WILL BE SLOW
TO REACH CENTRAL IOWA AND SOUTHERN IOWA BY MORNING WITH LOW IFR
CEILINGS BEHIND COLD FRONT. STORMS FOR CENTRAL AND SOUTHERN IOWA
NOT EXPECTED UNTIL WELL AFTER 06Z.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT
IAZ016-017-023>028-033>039-044>050-057>062-070>072.
&&
Hazardous weather outlook, Aug 28, 4:16 AM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
516 AM CDT TUE AUG 28 2007
IAZ004>007-015-291030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-
516 AM CDT TUE AUG 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. 65 MPH WINDS AND QUARTER SIZED HAIL ARE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 2 PM AND 10 PM TODAY.
IAZ016-017-023>028-033>039-044>050-057>062-070>072-291030-
HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-
BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
516 AM CDT TUE AUG 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY
THREATS. IN ADDITION HEAVY RAINFALL IS POSSIBLE...MAINLY TONIGHT.
WIDESPREAD 1 TO 3 INCH RAINFALL AMOUNTS ARE EXPECTED. LOCALLY
HIGHER AMOUNTS OF 3 TO 6 INCHES ARE POSSIBLE.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 PM AND MIDNIGHT
TONIGHT. IN ADDITION...RAINFALL REPORTS WOULD BE GREATLY
APPRECIATED TONIGHT.
IAZ073>075-081>086-092>097-291030-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
516 AM CDT TUE AUG 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. AN ISOLATED SEVERE
STORM IS POSSIBLE WITH NICKEL SIZED HAIL AND 60 MPH WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DONAVON
Event by event
15 thunderstorm wind, 5 tornado, 4 flash flood. Local standard time, as filed.
Thunderstorm Wind, Sac
- When
- August 28, 4:00 PM CST
- Where
- Sac County, Schaller
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -95.300
Four to five inch tree branches were downed by high winds.
Thunderstorm Wind, Crawford
- When
- August 28, 5:15 PM CST
- Where
- Crawford County, Denison
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.020, -95.350
High winds in excess of 60 MPH downed trees and power lines.
Thunderstorm Wind, Crawford
- When
- August 28, 5:15 PM CST
- Where
- Crawford County, Denison Muni Arpt
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS
- Coordinates
- 41.980, -95.380
Thunderstorm Wind, Crawford
- When
- August 28, 5:18 PM CST
- Where
- Crawford County, Deloit
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.100, -95.320
Thunderstorm Wind, Crawford
- When
- August 28, 5:19 PM CST
- Where
- Crawford County, Denison
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -95.350
Thunderstorm Wind, Crawford
- When
- August 28, 5:26 PM CST
- Where
- Crawford County, Denison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -95.350
A trained spotter estimated winds of 55 to 60 MPH and had several large tree limbs down, including at least one 10 inch diameter limb.
Flash Flood, Calhoun
- When
- August 28, 5:34 PM CST to 8:51 PM CST
- Where
- Calhoun County, 2.7 mi S of Yetter to 2.16 mi NW of Lake City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.281, -94.829
Heavy rainfall resulted in water running over highways with ditches full.
Thunderstorm Wind, Carroll
- When
- August 28, 5:44 PM CST
- Where
- Carroll County, 2.57 mi E of Templeton
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -94.900
A trained spotter measured wind gusts up to 58 mph.
Thunderstorm Wind, Carroll
- When
- August 28, 5:44 PM CST
- Where
- Carroll County, 0.51 mi E of Templeton
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -94.940
A 50 year old large tree was blown down along with several other limbs covering the roads in the town of Templeton.
Flash Flood, Wright
- When
- August 28, 5:51 PM CST to 7:57 PM CST
- Where
- Wright County, 2.35 mi WNW of Goldfield to 2.13 mi E of Nuel
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.739, -93.965
Water was reported running over highways in and around Eagle Grove with widespread street flooding.
Thunderstorm Wind, Carroll
- When
- August 28, 5:55 PM CST
- Where
- Carroll County, 0.69 mi S of Glidden
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 42.060, -94.730
High winds downed trees in town, one was on fire as it came in contact with a power line.
Tornado, Carroll
- When
- August 28, 5:58 PM CST
- Where
- Carroll County, 2.77 mi N of Dedham
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.940, -94.820
Tornado touched down briefly between Willey and Dedham.
Tornado, Carroll
- When
- August 28, 6:00 PM CST to 6:05 PM CST
- Where
- Carroll County, 3.46 mi N of Coon Rapids to 4.5 mi NE of Coon Rapids
- Rating
- EF0
- Path length
- 3.19 mi
- Path width
- 35 yd
- Continued into
- Greene, Ia (DMX)
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.920, -94.680
Telephone poles were down as a result of the tornado. The tornado moved from Carroll County into Greene County.
Thunderstorm Wind, Carroll
- When
- August 28, 6:00 PM CST
- Where
- Carroll County, 2.08 mi N of Coon Rapids
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.900, -94.680
Strong winds blew a barn over.
Thunderstorm Wind, Audubon
- When
- August 28, 6:02 PM CST
- Where
- Audubon County, Audubon
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 41.720, -94.930
Winds blew down a few large trees and several 5 to 10 inch diameter limbs were downed in Audubon.
Tornado, Guthrie
- When
- August 28, 6:02 PM CST to 6:03 PM CST
- Where
- Guthrie County, 4.12 mi W of Bayard to 3.4 mi W of Bayard
- Rating
- EF0
- Path length
- 0.72 mi
- Path width
- 50 yd
- Property damage
- $20,000
- Crop damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 41.850, -94.650
An aerial survey showed a 3/4 mile long track embedded in west to east outflow. A 50 yard wide track damaged corn was observed. It also downed a dozen trees at a farmstead. A few shingles were blown off the house otherwise no building damage. The strength was EF0.
Tornado, Greene
- When
- August 28, 6:05 PM CST to 6:25 PM CST
- Where
- Greene County, 14 mi W of Cooper to 1 mi W of Cooper
- Rating
- EF0
- Path length
- 13 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 41.920, -94.622
An aerial survey showed very intermittent track that began 3 miles north of Coon Rapids, in Carroll County, and continued east, into Greene County, for approximately 15 miles, dissipating near Cooper. The maximum width was 50 yards. Crop damage was reported and power poles bent but no structures were impacted. A two mile continuous swath of corn damage occurred 4 miles west of Cooper with numerous meanders and turns. The strength was EF0 ending at approximately 1825CST.
Thunderstorm Wind, Guthrie
- When
- August 28, 6:25 PM CST
- Where
- Guthrie County, 0.52 mi E of Jamaica
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.850, -94.310
A power pole was partially blown over.
Tornado, Greene
- When
- August 28, 6:29 PM CST to 6:34 PM CST
- Where
- Greene County, 4.64 mi W of Angus to 1.38 mi S of Rippey
- Rating
- EF0
- Path length
- 4.16 mi
- Path width
- 40 yd
- Property damage
- $20,000
- Crop damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.880, -94.270
The tornado caused minor roof damage with some windows blown out 5 miles southwest of Rippey. The tornado touched down on at least two separate times on an intermittent path.
Thunderstorm Wind, Story
- When
- August 28, 7:00 PM CST
- Where
- Story County, Kelley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.950, -93.680
A semi truck was blown off road on E57.
Thunderstorm Wind, Story
- When
- August 28, 7:10 PM CST
- Where
- Story County, 0.86 mi SW of Ames
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.020, -93.630
Ames police reported several large trees down along Country Club Blvd. One power pole was down with other damage near the corner of State and Mortenson roads.
Thunderstorm Wind, Story
- When
- August 28, 7:20 PM CST
- Where
- Story County, 2.77 mi N of Ontario
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.070, -93.680
Flash Flood, Calhoun
- When
- August 28, 7:57 PM CST to 8:51 PM CST
- Where
- Calhoun County, 0.53 mi ESE of Knoke to 3.23 mi W of Manson
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 42.517, -94.741
Numerous vehicles were stranded in flooded streets in Rockwell City.
Flash Flood, Calhoun
- When
- August 28, 7:57 PM CST to 8:51 PM CST
- Where
- Calhoun County, 2.2 mi NNE of Yetter to 5.49 mi SSW of Lanedale
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 42.350, -94.817
Six inches of water was reported in basements due to heavy rain. Numerous basements were flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Nebraska, August 28 to 29, 2007$300,000 · EF1 · 7 events
- Damaging Wind in Kentucky, August 28, 2007$75,000 · 60 kt wind · 1 event
- Flooding in Nebraska, August 28 to 31, 2007$70,000 · 2 events
- Damaging Winds in Nebraska, August 28, 2007$65,000 · 56 kt wind · 3 events
- Flash Flood and Hail in Minnesota, August 28, 20071.75 in hail · 33 events
- Hail and Damaging Winds in Wisconsin, August 28, 2007$20,000 · 1 in hail · 18 events
- Flash Flooding in Kansas, August 28 to 29, 2007$24,000 · 3 events
- Drought in Illinois, August 28 to 31, 200717 events
- Hail and Damaging Winds in Michigan, August 28, 2007$16,000 · 1 in hail · 6 events
- Damaging Winds and Heavy Rain in Kansas, August 28 to 29, 200765 kt wind · 9 events
- Hail and Damaging Winds in Wisconsin, August 28, 200755 kt wind · 7 events
- Drought in Wisconsin, August 28 to 30, 20076 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45401, 45393, 45408, 45402, 45394, 45395, 45384, 45403, 45404, 45385, 45396, 45388, 45389, 45397, 45398, 45929, 45928, 45405, 45391, 45399, 45400, 45406, 45386, 45407.